skin problems

Hi guys,

hope you are all well. This October will be my 5th year Anniversary of having PMR, no cards please.

In the last 5 weeks, I've had a heart attack and had 4 stents put in two main arteries. We've been to the UK for 3 weeks and it rained every day, now back in Spain to 39 degree. Still trying to acclimatize.

I have been on 3.5mg of pred for 10 weeks, no problems with above. As from 15th (tomorrow) I am coming down to 3mg. Okay, now the problem, my skin still bruises at the slightest knock and I've had 2 bad bleeds. One on my shin and one on my arm. Will this disappear soon or is it forever now. I've also just hit 65.

Best regards


10 Replies

  • Hi Buenavista,

    Sorry to hear about heart attack, but hopefully the stents will see you right for a good few years!

    You would have hoped that by being so low your skin should be getting back to something like normal, but it appears not - I'm down to 0.5mg, but noticed a couple of days ago the ominous red spots on my hand which I haven't had for ages.

    Like you, been on Pred for long time, which I think probably just makes everything worse, and of course, as one gets older your skin is not so resilient anyway - so more care needed. Could be re-introduction of sun as well!

    Think it's just a case of being kind to skin as possible, using cream or lotion on those limbs exposed to air (not a usual male thing, but it helps), arnica cream does help on small spots, scratches, and cover as much as possible/practical in strong sunlight - even if you're acclimatised to it!

    Am coming to sunny Spain next week, so hoping it's not quite as high as 39degrees!

  • Hi Buenavista, I am so glad that the stents are working well, they are a real breakthrough in medicine.

    I understand that once skin thins it does not get thicker again which is a bit of a bummer. I assume it does not thin so quickly when off pred though. I am always finding bruises when I did not even know I had knocked myself, I look like I have been in a rough pub most of the time!

  • My poor husband is tired of people asking me if he has been beating me! And as for trying to prune the roses! Well you can imagine what I look like after that

    Never less than 8 bruises or scrapes and worse since I began MTX

  • I've just been switched from a warfarin-type anticoagulant to one of the new ones. One capsule every 12 hours - left me looking as if I'd done 10 rounds with a gorilla! I've stretched it to every 15-16 hours and they are fading - but I have one patch on my ribs that is a black a bruise as I've ever had! I've no idea what did it...

  • Buenavista, so sorry to hear about your heart attack but hopefully the stents are well on the way to making you as good as new!

    Your skin should start improving now that you are on such a low dose, but it doesn't happen overnight - it can take a long time for it to return to pre-steroid days, especially as we age, but with some extra TLC it will.

    Mainly, you will need to moisturise frequently to prevent the dryness that can lead to easily torn skin and easy bruising. I found Double-Base Gel to be excellent, even putting it on before getting in the shower when my skin was at its worst, and then just showering it off without using any soaps - you need a shower mat though as it can get a bit slippery! If you must use soap, ensure that it is as natural as possible as some of the harsh ingredients in most products will further aggravate your skin.

    As for the rain here in the UK (horrendous downpours again today), I envy you being in Spain!

  • Hi guys,

    Thanks for all your kind responses.

    Dorcetlady, I'll speak to the weatherman for you and bring down the temp a bit.

    Piglette, It's amazing where the bruising comes from, so I guess we have to put up with them.

    Pat9442, like you, always have had between 2-8 bruises plus a couple of plasters, because I don't stop bleeding. I suppose you could call me a right little bleeder and yes, rose bushes are not good for us.

    PMRpro, hope the gorilla came off worse. Could you tell me the name of the cream or capsules you take please?

    Celtic, for the last year and a bit I've been on 4.5mg and 3.5mg for 10 weeks. But if anything, the bleeding and bruises seem to be worse. I have always put E45 cream on, to keep my skin moist. Do I need to change this? Please send us some rain, we had a very dry winter and our underground water is not there. So we have to order 15,000 LT's in every 3 weeks. So if you could bring us a suitcase or 2 over of water, that would be great hahaha.

    Thanks for all your time.

    Best regards, Buenavista

  • The capsule I mentioned is the anticoagulant, not a means of reducing the bruises! It's Pradaxa, one of the new generation of anticoagulants.

    Arnica cream does help the bruises a bit.

  • You need only cool it down a few degrees!

    Have enough problems with suitcase as it is - let alone filling it with water! Course, could get the yacht out of the marina, I suppose, but it's such a bore for only a week! Tootle pip old boy!

  • Hi again Buenavista, I definitely recommend Double Base Gel over the E45 cream, not just because of my good experience with the former but because the latter is known to thin the skin. The following link backs this up:

    I was first introduced to Double Base Gel by a podiatrist some years ago during my early days on steroids for PMR and GCA. She recommended it for the soles of my feet when the flesh became so thin that I was getting calouses. I tried it on my steroid-thinned skin on the rest of my body and have been hooked ever since, recommending it so often that people must wonder if I have shares in the company!

    I so wish we could send you some rain - it seems once it starts here, it forgets to stop and has ruined our summer so far. Having said that, it sounds as though your situation is even more dire, so perhaps we should count our blessings here. Hope it comes your way soon.

  • Hi,

    Thank you for all your replies. I'll see what I can get from our chemist in Spain.

    And unfortunately my yacht sank in my stormy bath tub hahaha

    Best regards Buenavista

You may also like...